Fosamax and Femur Fractures

The FDA required manufacturers of bisphosphonates, including Fosamax and Actonel, to warn of the increased risk of atypical femur fractures after an American Society for Bone and Mineral Research task force concluded that the risk exists for these drugs.

Request More Information

See ASMR Press Release. The FDA’s action was prompted by a study of more than 300 women who had suffered subtrochanteric (just below the hip joint) or diaphyseal femur (breaks in the long part of the thigh bone) fractures. And earlier this year, the FDA mandated that manufacturers of bisphosphonates, drugs prescribed for the treatment of bone loss and osteoporosis, include language in their labels stating that the optimal duration for patient use has not yet been determined. FDA Letter.

Over the past year, hundreds of lawsuits have been filed alleging that the osteoporosis drug Fosamax caused femur fractures. These lawsuits have been consolidated in New Jersey federal court. Fosamax lawsuits claiming the drug caused osteonecrosis of the jaw have been consolidated for several years in a federal court in New York.

Bisphosphonates are sold under the names Actonel, Aredia, Bonefos, Boniva, Fosamax, Didronel, Reclast, Skelid and Zometa. Most people are familiar with these drugs as osteoporosis treatments for postmenopausal women; however, they are also approved for a variety of other indications, including other bone diseases such as Paget’s disease.

It was in October 2010 that the FDA warned about the risk of two rare types of thigh fractures, known as subtrochanteric and diaphyseal femur fractures, associated with drugs like Fosamax and Actonel. A typical subtrochanteric femur fracture is one that is in the bone just below the hip joint. Diaphyseal femur fractures occur in the long part of the thigh bone. These fractures are very uncommon and possibly account for less than 1% of all hip and femur fractures overall. Although it is not clear if bisphosphonates are the cause, the FDA said in its alert that these unusual femur fractures have been predominantly reported in patients taking bisphosphonates. According to the FDA, these atypical fractures may be related to long-term term use of these drugs. FDA Alert.

Bisphosphonates, including Fosamax and Actonel have also been linked to osteocronosis of the jaw, or what is more commonly known as dead jaw. Osteocronosis of the jaw is a condition where bone tissue in the jaw fails to heal after minor trauma that causes the bone to be exposed. This exposure could lead to infection or fracture that may entail surgery to remove the dying bone tissue.

If you have suffered an atypical femur fracture or osteocronosis of the jaw as a result of taking Fosamax, Actonel or another bisphosphonate, please contact the attorneys at Pogust Braslow & Millrood.